Psychiatrist Questions Schizophrenia

Is memory loss a side effect of schizoaffective disorder treatment?

My father is 65 years old and is currently undergoing treatment for schizophrenia. We have now realised that he is forgetting a lot of things including his everyday routine activities. Could this be a side effect of the treatment he is undergoing?

7 Answers

This is possible. Make sure that his doctor knows about this.
Depends on the statement. He should get a thorough neurological evaluation.
Have a question aboutSchizophrenia?Ask a doctor now
The medication used in the treatment of this condition may cause some memory problems, and it always comes down to weighing the risks and benefits ratio. You should talk to your father's doctor to get more understanding.
Your father's memory loss may be due to various factors, one of which could be the medications that are used to treat his schizoaffective disorder. I recommend requesting your father to give you consent to contact his psychiatrist or primary care provider to discuss exactly what is going on and request additional evaluation of his memory loss, including a neurological consultation.
Cognitive deficits are part of schizophrenia, or he might have early onset dementia. Please get a physical exam and get him seen by a neurologist.
All the best.
Please talk to his treating provider about this. The forgetfulness can be due to his illness or treatment or by other reasons as well which the provider can help him with.
If your father does suffer from schizophrenia, when did it first begin? Late onset schizophrenia is rare. Schizoaffective disorder, in my opinion, is a controversial diagnosis. But I'd need to know more about date of onset, symptoms, and medications he is taking.